T Nation

What's Going On With My Body?


#1

I mean, besides the obvious. Yes, I'm getting older(39yrs old) and that has much to do with it.

I'll workout, and the next day no soreness. The the day after that I'll be sore--sore for days. When I was in my 20's I would get sore the very next day and maybe a little the next. What has changed and why?

Motivation: I have very little---little for anything; workingout, sex, planning vacations, you name it. What's up with this shit?

I know much has to do with getting older, but like I mentioned above, I'm only 39, not 59.

If this is all(or most) due to declining testosterone levels, please tell me. Also, if you could, is there a at home test I can take to measure my testosterone levels(you know, the ol' piss-on-a-strip kind)? I would go to the doctor and have them run a test, but my insurance won't cover it, and their test is kinda pricey.

Supplements: If my testo is low, what do you suggest I take to bring it back up that doesn't have any gyno side-effects?

If you do not wish to reply directly I understand, but at least point me to something I could read with the answers I seek. Thank you.


#2

From what you've described with lack of motivation there's a chance that you might be suffering from depression. I only say this because it runs in my family and I know from experience that it can kill motivation and you may not even be aware of it. Definitely don't get too alarmed though as that may not be the problem at all. There are a lot of online resources to help you get an idea if you might be suffering from depression.


#3

bro , right there with you. 39 , lack of motiveation.not sure if it is depression or someting else. if you find out let me know. tanx


#4

Go to the Doc get a full physical including ALLL your blood work.

This could tell you a LOT.

Hows your diet?? Sleep???


#5

Diet is good...Well most of the time.
Sleep is also good. I get to sneak in a nap from time-to-time(weekends).

As for depression, I'm already being treated for it with 20 mg of Lexapro. I went to the doctor with the same complaints I posted here. She told me it was most likely from getting older, decrease in testo and such. She said I could have a blood test to see if my testo is low, but insurance won't cover it.

She also told me to exercise. LOL I'm in pretty good shape, and exercise at least 4x a week(cardio and weights).

I'm kinda pissed-off about my doctor's less-than "lets-get-to-the-bottom-of-this" attitude. Like, I should just except her weak-ass diagnosis. In regards to that, I know what I'm complaining about isn't life-threating, but just the same, she took my $20 deductable. Well, at least she didn't stick her finger up my butt this time. LOL

Thanks to everybody who responded.


#6

I'd consider other things that affect test. What do you do for training? Do you ever take a week off? If you do, do you come back for a while with great energy, attitude, etc.?

How much fat is in your diet? Do you feel good after eating, or like it is a chore?

These things can point you into a better direction. If you're training gets better after a lay off, then either frequency or intensity may be too high. If your diet leaves you unsatisfied and unenergized, it's worth a look there as well.

Rolo.


#7

Many doctors, including mine, figure that a drop in testosterone is natural, and don't really think about restoring it to normal levels.

Studies have shown that testosterone can be an effective way to treat depression also. Discuss this with your doctor -- it just may be something they've never thought of (believe it or not).

Also, find a doctor that does understand the concept of lowered test needing treatment... at least if it turns out that this is the underlying issue.


#8

If you had to estimate, how old is your doctor? Does he/she appear as if they are physically active much at all?


#9

Post your general diet and supplementation and training prgramme up so we can see. I'm not saying you do, but (over)training will make you feel like shit, if your body doesnt have ability to recover through nutrition, rest and general endocrinological factors.

Some depression treatments make you a little lethargic, boosting your testosterone will aid to general wellbeing as mentioned. I'm not a medical doctor though, are there are savvy bodybuilding MD's who post here who might be able to help ?


#10

Before I did anything relative to introducing T via cream or injection I would first look at things that I could change in my diet, training and general lifestyle.

I would like to hear more about all of them.


#11

Start taking Alpha Male and quit worrying about turning 40. 39 is nothing.


#12

This is purely anecdotal, but I know two people who were on Lexapro and both had developed a lot of lethargy and apathy. They weren't sad anymore--or more like they didn't care that they were sad or about anything else. Sounds kind of like what you're describing with no motivation. Both of them stopped taking it because the lack of motivation was messing up their lives more than the depression (one was fucking up in school, another at work). This apathy has been reported as a "less common" side effect of Lexapro (at least among any honest doctors). I don't know if your lack of motivation pre-dated the Lexapro, but it is possible the Lexapro isn't helping.

Obviously listen to everyone else's suggestions, but I would also recommend talking to your doctor about other options for anti-depressants as there might be one that doesn't make you as apathetic as Lexapro. Sometimes it takes trying a lot of meds before you find one just right.


#13

I went from 10 to 20 of Lexapro ,but then switched to Effexor 75mg. The new stuff made a difference for me. I am more active. I was low motivation with medium-high test levels.


#14

It sounds like you have low testosterone, and more importantly elevated estrogen, especially if you are on drugs for depression. Depression drugs are notorius for elevating estrogen which will suppress your testosterone levels. At 39 you'd be surprised to learn your levels are probably lower than you think.

You really should bite the bullet and get the blood tests that are necessary to diagnose your condition. What's more important your health or the cost of a blood test that maybe costs about $200 out of pocket? Here is a breif description of what it feels like when your test is low and estrogen is high. If you have any of thes you should get to a doctor asap.

Depression (and I mean a total lack of interest in just about everything).
Low or no sex drive.
Poor erections or lack there of.
Poor Stamina
Gaining fat easily (especially in the gut and chest region)
Poor or irregular bowel function
Lack of energy

Failing/losing strength
Joint pain (especially in the knees and elbows and hip)
Unclear thinking/foggy feeling
Afternoon tiredness/need for naps
Rapid heartbeat, hot flashes, out of breath easily

If you have any of these or a combination of these it is possible your test is low. It is also possible you've been misdiagnosed with depression when the real culprit is your hormones. Get a good hormone doctor to conduct the tests to see if you need HRT. Perhaps if your hormones are regulated you won't need the deprssion medicine which is going to keep reeking havoc with your estrogen levels. Good Luck.


#15

Lots of good advice here on the low test/depression topic.

Now about the soreness.
I'm 38 and I seem to get DOMS 24 to 36 hrs after a workout as well. One thing that helps me is to increase my GPP.
Try some wheelbarrow pushing, stone carrying, or start training for Highland Games. That seemed to help me more than trying to work it out in the gym.


#16

Forgive me for butting in, but I can't resist.

My Doc, who at the time must have been 250-300LB (and short!) told me I was going on drugs for life to reduce cholesterol etc. - about 15 months ago. Well I fixed that with my strength and cardio training. Lost fat, gained some muscle etc. - blood chemistry is now fine, and the drugs are history. Cool so far.

My Doc was impressed with my results, which were phenomenol for me (but I hasten to add are just a stroll in the park for your average T-Nationer).

My Doc bought himself a Bowflex (I tried to sell him mine...yeah I admit to having bought one once!) - partly due to my transformation (so he told me). He worked out, so he told me. Low and behold, this year he looks like he's lost 100LB. Wow, I said. I was truly impressed!

However, I have recently been told that he had a stomach by-pass operation at the beginning of 2005 or so. If this is true, I take back my "wow" and then some!

You're spot-on with your suggested question. :slight_smile:

WiZlon


#17

Everyone has good suggestions and it may be hard to filter out the good from the bad. Finding a more proactive doctor, changing/adjusting medication, diet change, all this is good. Most likly you will need to go through some trial and error to ge to the root cause. But I would offer that you took the most important step and talked about it. It takes some internal fortitude to address things like this. I've seen many people give up. So if I were you, I would make sure to never clam up about wanting to get to the root cause. You will find the answer. Good luck.